printer-friendly version   Printer-Friendly Version  

Inadequate Sleep Contributes to Behavioral Problems

Sometimes, the natural management of ADHD can be as simple as getting a good night's sleep. Did you know that one third of children in the United States suffer from inadequate sleep, even if they don't have a sleep disorder?  A new Finnish study shows that short sleep duration in children can cause or aggravate ADHD-like symptoms.  It's a theory that lack of sleep may manifest itself as behavioral problems rather than as exhaustion in children, but only few researchers have attempted to examine this phenomenon.

This year, researchers from Finland's National Institute of Health and Welfare and the University of Helsinki set out to discover if lack of sleep contributes to behavioral problems similar to those found in children with ADHD. 134 boys and 146 girls participated in the study and had their sleeping habits tracked through parent reports and actigraphs, small devices worn around the wrist that monitors sleep.  The researchers observed that children who had less than 7 hours of sleep (as measured by the actigraph) had higher impulsivity scores, hyperactivity scores, and total ADHD scores than those who slept for over 7 hours. However, the inattention scores remained the same regardless of how many hours they slept. 

Although other studies are needed to confirm the causality, these findings suggest two important things.  The first is that a regular sleep schedule can reduce the behavioral symptoms of ADHD.  Establish a bedtime or sleep schedule that allows your kids at least 8 hours of sleep on weekdays.  An hour before bedtime, make sure that the TV and other electronics are switched off to avoid distractions that can keep them up all night. Having scheduled mealtimes also helps kids get to bed on time, because it regulates the body's internal clock.

Another important implication of this study is that stimulant medications like Ritalin might only contribute to the problem instead of treating it. Insomnia and sleep difficulties are common side effects of stimulant drugs.  Although doctors recommend avoiding the third dose of Ritalin during the late afternoon to regulate sleep hours, medications have unique effects on the individual child. It's possible that even avoiding the last dose may not be enough to reduce the sleep-related side effects in some children.